Alert archive / Delaware / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 28, 2020, 8:53 PM EDT for Sussex County, Delaware. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2020, 8:53 PM EDT (00:53 UTC)
- Expired
- Jul 28, 2020, 9:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 41 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:08 PM EDT | MARINE TSTM WIND 43 | South Bethany, DE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2013 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299
WWUS81 KPHI 290053
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
853 PM EDT Tue Jul 28 2020
DEZ003-004-290145-
Inland Sussex-Delaware Beaches-
853 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...
At 852 PM EDT, a strong thunderstorm was located near Dagsboro, or 13
miles southeast of Georgetown, moving east at 15 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Selbyville, Dagsboro, Millville, Long Neck, Ocean View, Frankford,
South Bethany and Dewey Beach.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3864 7528 3872 7506 3845 7502 3846 7505
3845 7505 3845 7525 3846 7525
TIME...MOT...LOC 0052Z 266DEG 13KT 3856 7519
$$
JEOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 28, 7:39 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 28, 7:39 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
739 PM EDT Tue Jul 28 2020
.SYNOPSIS...
A cold front will cross the area tonight and then become
stationary to the south and east Wednesday as weak high pressure
builds in. The front will still be near enough to bring back
unsettled conditions later Thursday which will persist into the
weekend. Low pressure will arrive across the area Sunday night
and Monday.
&&
.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Early evening analysis indicates that a weak surface trough
(cold front) straddles the region, but a careful analysis of
potential temperature and theta-e suggests little discernible
temperature/moisture gradient is in place in conjunction with
this boundary. These gradients are much stronger to the south
of the area, suggesting that the effective boundary may be
mostly out of our area already. Convection has developed
along/south of the potential temperature gradient near the DMV
southward/eastward to middle portions of Chesapeake Bay.
Guidance suggests the northern fringes of the convection will
affect central/southern Delmarva this evening (i.e., far
southern portions of the CWA). Have raised PoPs in this area
based on recent radar trends. However, have reduced PoPs
elsewhere, though a stray shower or storm cannot be ruled out in
New Jersey as what remains of the remnant boundary may continue
to serve as a sufficient lifting mechanism.
At this time, think most areas north of a Dover (DE) to Lakewood
(NJ) line will be dry the rest of the night, with chances
increasing to the south and east (especially in Delmarva) for
the next few hours. For areas along/northwest of the urban
corridor, have modified winds and sky cover accordingly, as a
more northwesterly component to wind direction begins to
dominate before nocturnal decoupling.
Will let the heat advisory expire at 8 pm, as heat indices have
mostly lowered below criteria in the past hour.
&&
.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
A quiet day is in store Wednesday as the "cold" front continues to
push south and east the region, with high pressure begins to build
eastward. This should keep us mostly dry, though some showers may
linger across Delmarva through the morning. Any lingering showers
should push southward, exiting the region by late morning. Meanwhile,
a mid-level trough continues to amplify across southeastern Canada,
with a shortwave pivoting around this feature. This will drive a
weak surface low across Ontario with a trailing cold front through
across the Great Lakes. Surface flow should begin to turn southwest
once again ahead of this cold front, though the deeper moisture will
remain shunted to the south of today's cold front. Though still
warm, Wednesday looks more comfortable with highs around 90 and heat
indices remaining in the low 90s, rather than the low 100s we have
seen the past few days.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Wednesday night and Thursday will have mostly dry weather for
the region with weak high pressure building into the area and
the front from the near/short term periods far enough away to
keep any organized convection from becoming an issue. Slight chc
are in the grids for Thu, but this is mostly to help align with
neighboring offices. Temperatures will still be well above
normal with highs in the 90s in mos areas and humidity levels,
elevated, but not excessive.
The remaining periods offer more of a challenge with the front
moving back across the area but not moving far enough away to
get us in the clear. Most periods have chc pops with Sat having
slight chcs. Pops on Sunday will be higher with even some low
likely pops west as low pressure will move over the area. The
possibility of some heavier rainfall is foreseen with the
precip-water values in the airmass to the south being rather
high. The good news for the weekend and into early next week is
that with the unsettled conditions (more clouds) temperatures
will be cooler, almost back to average with mostly mid/upper 80s
for highs and 60s for lows. It will still be summer-like, but
not as dangerous as the readings for the past few weeks.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Tonight...Mainly VFR. Cannot rule out some patchy fog at
MIV/ACY, but think chances are too low for TAF mention at this
point. West/northwest winds up to 10 kt this evening becoming
mostly light and variable overnight. Moderate confidence.
Wednesday...Mainly VFR. Northwest winds 5 to 10 kt becoming west
or southwest in the afternoon. Moderate confidence.
Outlook...
Wed night thru Sunday...Generally VFR conditions expected. Scattered
showers and tstms with periods of lower VSBYS and CIGS possible mostly
for the late afternoon and early evening time frames. Overnight patchy
fog is also possible.
&&
.MARINE...
Conditions are expected to remain below advisory thresholds across
the marine zones through the day Wednesday. Southwesterly winds from
10 to 15 knots with occasional gusts to 20 knots. Thunderstorms
possible this evening with locally higher wind gusts. A quieter
day tomorrow with mostly sunny conditions. Seas from 1 to 3
feet.
Outlook...
Conditions will likely remain below SCA the rest of the week and
into the upcoming weekend. Depending on any tropical development,
SCA waves could arrive early next week. Scattered showers and tstms
will be across the waters Thu thru the weekend with localized
enhanced winds and seas possible.
Rip currents...
Breaker waves of 1-2 feet along with a low period southeasterly
swell is expected with shore parallel to slightly offshore winds
will result in a low risk for the development of rip currents
for the rest of today and into Wednesday.
&&
.EQUIPMENT...
The NOAA Weather Radio All-Hazards broadcast from Hibernia Park,
Pennsylvania (Station WNG-704) remains off the air until further
notice.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ070-071-
101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ008>010-
012>027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001>004.
MD...Heat Advisory until 8 PM EDT this evening for MDZ008-012-015-
019-020.
MARINE...None.
&&
Synopsis...O'Hara
Near Term...CMS
Short Term...Davis
Long Term...O'Hara
Aviation...CMS/O'Hara
Marine...Davis/O'Hara
Equipment...WFO PHIHazardous weather outlook, Jul 28, 8:10 PM EDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 810 PM EDT Tue Jul 28 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-300015- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 810 PM EDT Tue Jul 28 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-300015- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 810 PM EDT Tue Jul 28 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-300015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 810 PM EDT Tue Jul 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. CMS
In the hours before
Special weather statement, Jul 28, 8:32 PM EDT, 21 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 832 PM EDT Tue Jul 28 2020 DEZ003-290115- Inland Sussex- 832 PM EDT Tue Jul 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX COUNTY... At 831 PM EDT, a strong thunderstorm was located near Delmar, or near Salisbury, moving east at 15 mph. Wind gusts up to 40 mph are possible with this storm. Locations impacted include... Selbyville, Delmar, Dagsboro, Gumboro and Frankford. If outdoors, consider seeking shelter inside a building. LAT...LON 3846 7569 3851 7570 3858 7522 3845 7518 TIME...MOT...LOC 0031Z 251DEG 13KT 3843 7552 JEO
Special weather statement, Jul 28, 8:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
853 PM EDT Tue Jul 28 2020
DEZ003-004-290145-
Inland Sussex-Delaware Beaches-
853 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...
At 852 PM EDT, a strong thunderstorm was located near Dagsboro, or 13
miles southeast of Georgetown, moving east at 15 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Selbyville, Dagsboro, Millville, Long Neck, Ocean View, Frankford,
South Bethany and Dewey Beach.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3864 7528 3872 7506 3845 7502 3846 7505
3845 7505 3845 7525 3846 7525
TIME...MOT...LOC 0052Z 266DEG 13KT 3856 7519
JEOThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:56 PM EDT | Special Marine Warning | PHI | 69 min | |
| Jul 28, 9:24 PM EDT | Special Marine Warning | PHI | 42 min | |
| Jul 28, 9:56 PM EDT | Special Marine Warning | PHI | 46 min | |
| Jul 28, 8:32 PM EDT | Special Weather Statement | PHI | Sussex | 43 min |
Nearby
Special Weather Statements in Delaware, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.